[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.141.60. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 22, 1996

Aging and Heparin-Related Bleeding

Author Affiliations

From the Clinical Trials Unit (Drs Campbell, Hull, Brant, and Pineo and Mr Raskob), Divisions of General Internal Medicine (Dr Campbell and Hull), Geriatrics (Drs Campbell and Hogan), and Haemat Haematology y (Dr P Pineo), Departments o of Medicine (Drs Campbell, l, Hull, and Pineo and Mr Raskob), Community Health Sciences (Drs Brant and Hogan), and pharmacology and Therapeutics (Dr Campbell), Faculty of Medicine, University of Calgary (Alberta)..

Arch Intern Med. 1996;156(8):857-860. doi:10.1001/archinte.1996.00440080047006
Abstract

Background:  Many studies have suggested that elderly patients are at increased risk of bleeding during heparin therapy.

Objective:  To establish whether the risk of bleeding in the elderly results from concomitant risk factors or is associated with the aging process itself.

Methods:  One hundred ninety-nine patients who presented with proximal deep vein thrombosis were treated with a standard intravenous heparin protocol in a doubleblind, randomized, prospective study. Bleeding complications were monitored. Activated partial thromboplastin times and heparin levels were assessed 4 to 6 hours after a standard intravenous heparin bolus and infusion. Heparin doses and heparin levels were also assessed after stable therapeutic heparin infusion rates were established.

Results:  There was an increase in total and major bleeding complications with aging (P<.05) that was not accounted for by standard risk factors for bleeding. Aging was associated with an increase in heparin levels (r=.239, P=.003) and a tendency for an increase in activated partial thromboplastin time (r=.134, P=.07) after standard heparin doses. Aging was also associated with lower heparin dose requirements (r= /p=m-/.267, P=.003) after therapeutic activated partial thromboplastin times were achieved.

Conclusion:  Aging is a risk for heparin-related bleeding that may be explicable by age-related changes in the pharmacologic characteristics of heparin.(Arch Intern Med. 1996;156:857-860)

×